Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Aberdeen, SD

June 13, 2001Day County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2001, 6:46 PM CDT for Day County, South Dakota. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 6:46 PM CDT (23:46 UTC)
Expired
Jun 13, 2001, 7:00 PM CDT
In force
14 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Day County, SD

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:48 PM CDTHail 0.75Waubay, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 132345
SVRABR
SDC037-140000-
/NEW.KABR.SV.W.0097.132346-140000/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF WAUBAY...OR ABOUT 6 MILES EAST
  OF WEBSTER...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUBAY WILDLIFE REFUGE AROUND 655 PM CDT
  PICKEREL LAKE STATE PARK AROUND 700 PM CDT

THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE
WARNED AREA.

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4555 9751 4527 9741 4522 9724 4553 9728

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:00 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 13, 3:00 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT WED JUN 13 2001

INTERESTING PACKAGE TODAY AS WE SIT BETWEEN RAIN EVENTS.  WITH THE
WET GROUND...TIMING AND LOCATION OF FUTURE EVENTS IS THE FOCUS FOR
THIS PACKAGE.  FOR TONIGHT SURFACE LOW IS CURRENTLY IN SOUTHERN
SOUTH DAKOTA WITH AN INVERTED TROUGH EXTENDING NORTHEAST INTO THIS
COUNTY WARNING AREA.  LAPS ANALYSIS DEPICTS A WARM FRONTAL BOUNDARY
THROUGH THE EAST PART OF OUR AREA.  THE SURFACE LOW WILL WEAKEN AS
THE UPPER LOW CENTER NOW OVER THE ROCKIES SWEEPS ACROSS THE PLAINS
INDUCING A STRONGER SURFACE LOW TO OUR SOUTHWEST.  IN THE INTERIM
THE INVERTED TROUGH WILL REMAIN ROUGHLY STATIONARY OVER OUR EASTERN
AREA.  CURRENT WSR-88D LOOP IS SHOWING SHOWERS FORMING ALONG THE
MISSOURI RIVER AND FILLING IN ALONG THE TROUGH IN THE EAST.  CURRENT
LAPS ANALYSIS DEPICTS CAPE VALUES OVER 5K J/KG IN SOUTHEAST SOUTH
DAKOTA. 30 KT LOW LEVEL JET IS PUSHING INTO THE SOUTH EAST PART OF
THE STATE BRINGING FAIRLY STRONG WARM ADVECTION TO THE EAST.  COLD
ADVECTION IN THE MID LEVELS HAS STARTED IN THE WEST PART OF THE
CWA.  EXPECT THUNDERSTORMS TO FORM AND DRIFT ALONG BOUNDARY IN
EASTERN PART OF THE STATE.  CURRENT FLASH FLOOD GUIDANCE VALUES ARE
QUITE LOW SO WILL ISSUE A FLASH FLOOD WATCH WITH THIS PACKAGE FOR
THE EASTERN PART OF THE CWA FOR TONIGHT.  RAIN WILL CONTINUE ALONG
INVERTED TROUGH THROUGH TOMORROW UNTIL UPPER LOW PUSHES THROUGH WITH
SURFACE LOW CAPTURED IN ITS CIRCULATION.  TEMPERATURES WILL BE
MODIFIED BECAUSE OF THE RAIN BUT MOS SEEMS TO HAVE A REASONABLE
HANDLE ON THIS.

.EXTENDED FORECAST DISCUSSION...
EXTENDED MODELS ARE NOT IN VERY GOOD AGREEMENT THIS AFTERNOON.
AFTER ANALYZING THE MODELS AND THE ENSEMBLES A LITTLE MORE...I
HAVE DECIDED TO GO WITH THE A BLEND OF THE MRF AND ECMWF FOR THE
FORECAST PACKAGE. SOME RIDGING WILL BEGIN IN THE ZONAL FLOW OVER
THE STATE BY TUESDAY. WEAK SHORT WAVES WILL MOVE WITH THIS UPPER
FLOW SUNDAY THROUGH WEDNESDAY. THE TIMING OF THESE SHORT WAVES
STILL REMAINS TRICKY. NEVER-THE-LESS THE CHANCE OF SOME SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THIS TIME. THE MRF MOS
TEMPERATURES LOOKS TO BE ON THE COOL SIDE DO TO THE LACK OF
DEVELOPING THE EXPECTED RIDGE. THEREFORE WILL DO SOME ADJUSTING
TO THE TEMPS MAINLY TOWARD THE END OF THE FORECAST PERIOD.

.ABR...FLASH FLOOD WATCH EASTERN CWA.

KEEFE/SALMONS

In the hours before

Local storm report, Jun 13, 6:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
640 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    3 E ODESSA                MN   TORNADO
06/13/01   BIG STONE                      REPORTED BY LAW
                                          ENFORCEMENT

GEM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:33 PM CDTSevere Thunderstorm WarningABRHand27 min
Jun 12, 7:58 PM CDTSevere Thunderstorm WarningABRHand47 min
Jun 13, 12:48 AM CDTSevere Thunderstorm WarningABRLyman42 min
Jun 13, 1:31 AM CDTSevere Thunderstorm WarningABRBuffalo44 min
Jun 13, 2:17 AM CDTSevere Thunderstorm WarningABRBuffalo28 min
Jun 13, 3:15 AM CDTFlash Flood WarningABRClark, Deuel, Hamlin6 hr
Jun 13, 4:09 PM CDTSevere Thunderstorm WarningABRDeuel36 min
Jun 13, 4:32 PM CDTSevere Thunderstorm WarningABRSpink43 min
Jun 13, 4:43 PM CDTSevere Thunderstorm WarningABRDeuel, Grant47 min
Jun 13, 5:07 PM CDTTornado WarningABRCodington, Hamlin38 min
Jun 13, 5:15 PM CDTSevere Thunderstorm WarningABRClark, Spink45 min
Jun 13, 5:30 PM CDTSevere Thunderstorm WarningABRGrant30 min
Jun 13, 5:41 PM CDTTornado WarningABRCodington34 min
Jun 13, 5:49 PM CDTSevere Thunderstorm WarningABRDay56 min
Jun 13, 6:17 PM CDTTornado WarningABRDay28 min
Jun 13, 6:19 PM CDTSevere Thunderstorm WarningABRGrant41 min
Jun 13, 6:34 PM CDTSevere Thunderstorm WarningABRBrown, Marshall41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.